Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 470, NWS Jackson, MS

September 21, 2002Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 21, 2002, 6:05 PM CDT for Leake County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2002, 6:05 PM CDT (23:05 UTC)
Expired
Sep 21, 2002, 6:45 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leake County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KJAN 212305
SVRJAN
MSC079-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CDT SAT SEP 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 645 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS NEAR CARTHAGE...MOVING NORTHEAST 
  AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  AFFECT COMMUNITIES ALONG HIGHWAY 25 FROM NEAR LENA TO              
  CARTHAGE...AND ALONG HIGHWAY 16 EAST OF CARTHAGE.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3261 8973 3267 8933 3292 8932 3293 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:00 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SAT SEP 21 2002

MAIN FORECAST PROBLEM WILL BE PROGRESSION OF FRONTAL BOUNDARY
CURRENTLY ACROSS FORECAST AREA AND TROPICAL DEVELOPMENT IN THE GULF.

AVN LOOKS CLOSE TO FRONTAL POSITION THIS AFTERNOON. AIR MASS REMAINS
VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE 2 INCHES AND SURFACE
DEWPOINTS GENERALLY IN THE MID 70S. AFTERNOON RADAR DATA SHOWS WRN
EDGE OF SHOWER ACTIVITY ALIGNED CLOSE TO FRONT. WILL MAINTAIN CHANCE
POPS ALONG AND E OF FRONT...WHICH IS PROGGED TO FINALLY SHIFT INTO
SE MS SUNDAY AND EXIT SE CORNER BY SUNDAY EVENING. WILL GO A LITTLE
BELOW MOS WITH DRY CONDITIONS FOR TONIGHT AND SUNDAY...SLIGHT CHANCE
CENTRAL AND CHANCE E AND SE AS BOUNDARY LINGERS. WILL KEEP MENTION
OF POSSIBLE TSTMS SE BUT 850 MB WIND TO FINALLY SWITCH TO NLY
DIRECTION BY SUNDAY AFTERNOON FOR INCREASING LOW LEVEL COLD AIR
ADVECTION.

SURFACE PRESSURE GRADIENT INCREASING LATE SUNDAY AS HIGH PRESSURE
DEVELOPS TO THE NW SO WILL KEEP NELY BREEZES GOING OVERNIGHT.
MOISTURE REMAINS DRAPED ACROSS SE ZONES THROUGH TUE. WILL KEEP
ISOLATED POPS SE FOR MONDAY PER MOS WITH SLIGHT CHANCE AGAIN TUE AS
A WEAK IMPULSE SHIFTS INTO SE MS FROM THE GULF AND SWINGS INTO AL.

ISIDORE WILL BE DECIDING FACTOR STARTING WED. NOGAPS IS VERY MUCH
FASTER THAN GPS/AVN...WEAKENING UPPER RIDGING MUCH EARLIER AND
SHIFTING ISIDORE ONTO THE MS COAST WED NIGHT. ALTHOUGH TOO SOON TO
TELL...GPS LOOKS MORE REASONABLE IN MAINTAINING UPPER RIDGING NEAR
COAST LINE...SHIFTING ISIDORE WLY AFTER IT CROSSES THE YUCATAN THEN
MOVING IT MORE NLY ONTO THE LA COAST. MODELS INCREASE DEEP MOISTURE
WED AHEAD OF SYSTEM BUT ISIDORE STILL SPINNING WELL OFFSHORE AND
UPPER RIDGING PERSISTS NEAR COAST. WILL LOWER POPS FOR WED TO SLIGHT
CHANCE. WILL ADD BREEZY WORDING TO THU AND FRI PER LATEST MODEL
TRACK FOR ISIDORE. POSSIBLE HEAVY RAIN EPISODE SETTING UP FOR END OF
WEEK DEPENDING ON HURRICANE TRACK.

PRELIM NUMBERS...
JAN 73/87/63/84 22-1
MEI 74/86/63/83 3311

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Sep 21, 3:22 PM CDT, 2 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT SAT SEP 21 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF EAST CENTRAL LOUISIANA AND MUCH OF
MISSISSIPPI...MAINLY SOUTH AND EAST OF A EUPORA TO YAZOO CITY TO
VICKSBURG...MISSISSIPPI TO SICILY ISLAND...LOUISIANA LINE THROUGH
AROUND 9 PM TONIGHT. SEVERE STORM ARE NOT EXPECTED.

A COLD FRONT HAS STALLED ACROSS MISSISSIPPI TODAY FROM A COLUMBUS
TO JACKSON TO NATCHEZ...MISSISSIPPI LINE. SCATTERED SHOWERS AND A
FEW THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND UNSTABLE AIR
AHEAD OF THE FRONT THIS AFTERNOON. THIS THUNDERSTORM ACTIVITY
SHOULD CONTINUE TILL AROUND 9 PM THIS EVENING. THESE STORMS WILL
PRODUCE OCCASIONAL LIGHTNING AND BRIEF PERIODS OF HEAVY
RAIN...BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...OR EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.